Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 23, NWS Bismarck, ND

July 5, 2008Foster County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 5, 2008, 4:48 PM CDT for Foster County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2008, 4:48 PM CDT (21:48 UTC)
Expired
Jul 5, 2008, 5:15 PM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Foster County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-572 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 052148
TORBIS
NDC031-052215-
/O.NEW.KBIS.TO.W.0023.080705T2148Z-080705T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BARLOW...OR
  38 MILES SOUTH OF DEVILS LAKE...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  GRACE CITY BY 510 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4759 9864 4752 9862 4753 9917 4759 9917
TIME...MOT...LOC 2148Z 256DEG 26KT 4758 9908

$$

LEBLANG
2 follow-up statements
000 
WWUS53 KBIS 052156
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT SAT JUL 5 2008

NDC031-052215-
/O.CON.KBIS.TO.W.0023.000000T0000Z-080705T2215Z/
FOSTER ND-
455 PM CDT SAT JUL 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN
FOSTER COUNTY...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 12 MILES WEST OF GRACE
CITY...OR 38 MILES SOUTH OF DEVILS LAKE...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  GRACE CITY BY 510 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4753 9912 4759 9912 4759 9877 4759 9875
      4759 9874 4759 9864 4752 9862
TIME...MOT...LOC 2155Z 256DEG 26KT 4759 9900

$$

LEBLANG
000 
WWUS53 KBIS 052215
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT SAT JUL 5 2008

NDC031-052224-
/O.EXP.KBIS.TO.W.0023.000000T0000Z-080705T2215Z/
FOSTER ND-
514 PM CDT SAT JUL 5 2008

...THE TORNADO WARNING FOR NORTHERN FOSTER COUNTY WILL EXPIRE AT 515
PM CDT/415 PM MDT/...

THE TORNADIC THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER
POSES A SIGNIFICANT THREAT. ADDITIONAL THUNDERSTORMS MAY YET DEVELOP
IN FOSTER COUNTY SO BE PREPARED TO SEEK SHELTER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4753 9912 4759 9912 4759 9877 4759 9875
      4759 9874 4759 9864 4752 9862
TIME...MOT...LOC 2214Z 256DEG 26KT 4762 9880

$$

RSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 5, 2:10 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 2:10 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT SAT JUL 5 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
A CLASSIC ACTIVE EARLY JULY UPPER AIR PATTERN IS IN PLACE.
BOUNDARY LAYER DEWPOINTS OF 60 AND ABOVE ARE EITHER IN THE STATE OR
CLOSE ENOUGH TO BE RAPIDLY ADVECTED IN. THE SOUTHERN EDGE OF THE
WESTERLIES IS OVER NORTH DAKOTA AND EVERY PASSING SHORT WAVE HAS
THE POTENTIAL TO PRODUCE THUNDERSTORMS. OUR FIRST ROUND WILL BE
THIS AFTERNOON AND TONIGHT AND THEN AGAIN ON ALMOST EVERY DAY AS
WEAK SHORT WAVES KEEP PEELING OFF THE ROCKIES.

I EXPECT TEMPERATURES TO BE SEASONABLE.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

MODELS/ENSEMBLES IN BETTER AGREEMENT WITH THE LONG TERM TODAY.
WEDNESDAY THE MODELS INDICATE A WEAK UPPER RIDGE OVER CENTRAL NORTH
AMERICA WHICH FLATTENS ON THURSDAY AHEAD OF THE NEXT LONGWAVE
TROUGH. BY FRIDAY THE FLOW TURNS SOUTHWESTERLY AND ALLOWS SHORTWAVES
TO MOVE THROUGH THE PLAINS. TIMING IS VERY SUSPECT AT THIS TIME AND
WENT WITH CONSENSUS OF KEEPING ONLY SLIGHT CHANCES OR NOT MENTIONING
PRECIP AT THIS TIME...ESPECIALLY WITH CAPPING AND TIMING OF
SHORTWAVES.

CONCERNING TEMPERATURES...WEDNESDAY WITH NORTHWEST FLOW SHOULD BE
THE COOLEST DAY WITH HIGHS UPPER 70S TO MID 80S. AND 80 TO 90 FOR
THURSDAY THROUGH SATURDAY.

&&

.AVIATION...

SURFACE TROUGH OVER CENTRAL NORTH DAKOTA THIS AFTERNOON WITH UPPER
LEVEL SHORTWAVE ALONG AND BEHIND THE FRONT. THIS FRONT IS THE FOCUS
OF STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER CENTRAL AND EASTERN
NORTH DAKOTA...LIKELY AFTER 20Z OR 3PM. ATMOSPHERE AHEAD OF THIS
TROUGH IS CAPPED AND NEEDS SURFACE TROUGH AND/OR UPPER DISTURBANCE
TO GET STORMS STARTED. BEHIND THIS TROUGH THERE IS ANOTHER LINE OF
INSTABILITY ASSOCIATED WITH THE TAIL END OF THE UPPER SHORTWAVE.
THIS LINE WILL DRIFT ACROSS WESTERN NORTH DAKOTA EARLY THIS
AFTERNOON AND REACH CENTRAL NORTH DAKOTA BY LATE AFTERNOON/EARLY
EVENING. THUS THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON FOR
WESTERN TAF SITES...AND AFTERNOON AND EVENING CENTRAL AND EASTERN
TAF SITES. STRONG WINDS AND HAIL THE MAIN THREATS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RL/JV
Hazardous weather outlook, Jul 5, 4:51 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT SAT JUL 5 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
451 AM CDT SAT JUL 5 2008 /351 AM MDT SAT JUL 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
TODAY WITH HOT AND HUMID WEATHER CONDITIONS...ESPECIALLY IN
CENTRAL NORTH DAKOTA. ISOLATED SHOWERS AND THUNDERSTORMS THROUGH
THE EARLY AFTERNOON WILL GIVE WAY TO SCATTERED SHOWERS AND
THUNDERSTORMS BY EVENING AND INTO EARLY TONIGHT. SOME OF THE
THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL. THE GREATEST POTENTIAL FOR SEVERE
THUNDERSTORMS WILL BE OVER CENTRAL NORTH DAKOTA. THE THUNDERSTORMS
WILL TAPER OFF AND EXIT THE FORECAST AREA BY AROUND MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL MOVE THROUGH ON MONDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP SUNDAY NIGHT IN THE WEST...THEN
MOVE EAST DURING THE DAY ON MONDAY. THERE IS A POTENTIAL FOR MORE
SEVERE WEATHER SUNDAY NIGHT ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN
NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
TONIGHT. IF YOU RECEIVE OR OBSERVE ANY SEVERE WEATHER...PLEASE
CONTACT THE BISMARCK NATIONAL WEATHER SERVICE OFFICE.

KS

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.